Pennsylvania, 2012Extreme Cold in Pennsylvania, April 29, 2012
April 29, 2012 · NWS CLE · 3 events in 3 counties and zones
An area of strong high pressure was centered over the upper Ohio Valley on the morning of April 29th. Clear skies and calm winds allowed for very cold low temperatures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $950,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong high pressure was centered over the upper Ohio Valley on the morning of April 29th. Clear skies and calm winds allowed for very cold low temperatures. Readings in some areas dipped into the lower 20s and temperatures were below freezing at most locations for several hours. As much as 80 percent of the grape crop was destroyed. Fruit trees in northwestern Pennsylvania were also hard hit. Monetary losses from this freeze were significant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 29, 12:44 AM EST, 16 minutes earlier.
Area forecast discussion, Apr 29, 12:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
144 AM EDT SUN APR 29 2012
.SYNOPSIS...
HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL BUILD SOUTH
TOWARD THE AREA OVERNIGHT. HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH SUNDAY. A WARM FRONT OVER THE LOWER OHIO VALLEY WILL
BEGIN TO MOVE BACK NORTH AGAIN ON MONDAY AS THE CANADIAN HIGH
PRESSURE SYSTEM SHIFTS EAST TOWARD THE MID ATLANTIC STATES.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE CLOUDS OVER LAKE ERIE ARE FINALLY STARTING TO BREAK SO
CLEARING OVER THE FORECAST AREA SHOULD BEGIN SHORTLY. WILL LEAVE
THE FREEZE WARNING AS IS WITH NO EXPANSION PLANNED. IT WILL LIKELY
TAKE MOST OF THE NIGHT FOR THE CLEARING TO REACH THE SOUTHERN TIP
OF THE AREA.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL BUILD FURTHER SOUTH OVER THE AREA ON SUNDAY
ALLOWING FOR A QUIET WEATHER DAY. SOME LINGERING MOISTURE AND
CLOUDS POSSIBLE ACROSS SOUTHWEST AREA IN THE MORNING BUT OTHERWISE
LOOKING FOR MAINLY SUNNY SKIES AND MILDER TEMPS. A LIGHT GRADIENT
COMBINED WITH HIGH PRESSURE TO THE NORTH WILL ALLOW FOR A LIKELY
LAKE BREEZE AND HENCE SLIGHTLY COOLER TEMPS ALONG THE LAKESHORE IN
THE AFTERNOON.
A WARM FRONT WILL LIFT NORTH OF THE AREA AHEAD OF LOW PRESSURE ON
MONDAY ALLOWING FOR THE AREA TO GET MAINLY INTO THE WARM SECTOR
WITH MILDER TEMPS. MENTIONED THUNDER IN THE AFTERNOON AND AT NIGHT
GIVEN THE ASSOCIATED LOW PRESSURE MOVING ACROSS THE AREA ALSO
TRACKING A COLD FRONT THROUGH THE AREA. AT THIS TIME MODELS
SHOWING THE COLD FRONT BECOMING MORE STATIONARY ACROSS SOUTHERN
OHIO ON TUESDAY WHILE WEAK HIGH PRESSURE TRIES TO RIDGE INTO THE
AREA. HOWEVER...THE BOUNDARY LOOKS TO PUSH BACK NORTH OF THE AREA
TUESDAY NIGHT BRINGING BACK CHANCES FOR SHOWERS AND
THUNDERSTORMS...AND AGAIN ALLOWING FOR THE REGION TO GET BACK INTO
A WARMER AND MORE HUMID AIRMASS FOR WEDNESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LONG TERM BEGINS ON WEDNESDAY WITH MODELS SHOWING THE AREA WELL INTO
THE WARM SECTOR WITH A WARM FRONT ACROSS THE CENTRAL GREAT LAKES AND
A BERMUDA HIGH NOSING INTO THE SOUTHEASTERN STATES AND TENNESSEE
VALLEY. MODELS SHOW A DECENT AMOUNT OF MOISTURE ACROSS THE OHIO
VALLEY HOWEVER GIVEN THAT WE ARE IN THE WARM SECTOR BELIEVE ITS
OVERDONE AS IS TYPICAL. WILL FAIR SKIES FORECAST FOR WEDNESDAY.
WOULD EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING CONVECTION
ALTHOUGH HAVE SHAVED GUIDANCE POPS FROM MID/HIGH CHANCE DOWN TO LOW
CHANCE. NO BIG CHANGE FOR WEDNESDAY NIGHT INTO EARLY THURSDAY AS
WELL WITH ABOVE NORMAL TEMPS AND A CHANCE OF MAINLY
AFTERNOON/EVENING CONVECTION. THURSDAY LATE AFTERNOON THROUGH THE
NIGHT HOWEVER MANUAL GUIDANCE SHOWS A COLD FRONT WILL PASS ACROSS
THE REGION. DID GO WITH 40 POPS TO COVER FROPA. FRIDAY MODELS SHOW
UPPER LOW PRESSURE OR AT LEAST AN UPPER TROF ACROSS THE GREAT LAKES
WILL LOWERING HEIGHTS AND THICKNESS ACROSS THE REGION. THE COLD
FRONT SHOULD BE SOUTH OF THE AREA SO BROUGHT POPS BACK TO LOW CHANCE
FOR SHOWERS. UPPER RIDGE BUILDS BACK TOWARD THE AREA SATURDAY AND
SUNDAY.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE AND DRIER AIR WILL BUILD OVER NORTHERN OH/NW PA
THROUGH THE TAF CYCLE. VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES
WITH LIGHT NORTHEASTERLY WINDS BECOMING MORE EASTERLY ON SUNDAY
AFTERNOON. MID AND HIGH CLOUDS WILL BEGIN TO INCREASE LATE IN THE
PERIOD.
.OUTLOOK...NON-VFR CONDITIONS POSSIBLE ALONG A WARM FRONT MONDAY
NIGHT THROUGH TUESDAY NIGHT.
&&
.MARINE...
HIGH PRESSURE EXTENDING ACROSS THE GREAT LAKES FROM CANADA COMBINED
WITH LOW PRESSURE OVER MISSOURI DRIVING EASTERLY WINDS ACROSS LAKE
ERIE THIS AFTERNOON. A WARM FRONT EXTENDED FROM THE MISSOURI LOW
ACROSS THE LOWER OHIO VALLEY. WINDS WILL TURN NORTHEAST THIS EVENING
AND OVERNIGHT ALTHOUGH WIND SPEEDS WILL REMAIN BELOW 15 KNOTS. WILL
TAKE WAVES ON THE WEST HALF TO 2 TO 4 ALTHOUGH DO NOT BELIEVE A
SMALL CRAFT HEADLINE WILL BE NECESSARY. THROUGH SUNDAY INTO MONDAY
THE HIGH WILL DRIFT SLOWLY ACROSS THE EASTERN LAKES TO NEW ENGLAND
AND THEN OFF THE MID ATLANTIC COAST MONDAY AFTERNOON. MEANWHILE A
WAVE OF LOW PRESSURE WILL DEVELOP ON THE FRONT AND MOVE INTO THE
INDIANA/WESTERN OHIO REGION MONDAY...LIKELY DRIVING THE WARM FRONT
ACROSS OHIO AND ONTO THE LAKE. TUESDAY THROUGH THURSDAY THE AREA
WILL BE DOMINATED BY HIGH PRESSURE TO OUR SOUTHEAST AND LOW PRESSURE
TO OUR WEST. THIS WILL BRING SOUTH TO SOUTHWEST WINDS ONTO THE LAKE
AT 10 TO 15 KNOTS WITH A SMALL CHANCE OF AFTERNOON/EVENING
THUNDERSTORMS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR OHZ003-006>011-
013-014-018>023-028>031-033.
PA...FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR PAZ002-003.
MARINE...NONE.
&&
SYNOPSIS...ABE
NEAR TERM...KUBINA
SHORT TERM...ABE
LONG TERM...TK
AVIATION...KEC
MARINE...TKHazardous weather outlook, Apr 28, 5:51 PM EST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT SAT APR 28 2012
OHZ012-017-027-032-036>038-047-089-PAZ001-292300-
LAKE-HANCOCK-WYANDOT-STARK-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-
651 PM EDT SAT APR 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>011-013-014-018>023-028>031-033-PAZ002-003-292300-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-GEAUGA-
ASHTABULA INLAND-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-MAHONING-SOUTHERN ERIE-CRAWFORD PA-
651 PM EDT SAT APR 28 2012
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-292300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
651 PM EDT SAT APR 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Extreme Cold/Wind Chill, Crawford
- When
- April 29, 1:00 AM EST to 8:00 AM EST
- Where
- Crawford forecast zone
- Property damage
- $200,000
- Reported by
- COOP Observer
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Temperatures dipped below freezing for several hours causing extensive damage to crops and produce. Several cooperative observers reported lows in the middle 20s. A low of 27 degrees was recorded at the Meadville Airport.
Extreme Cold/Wind Chill, Southern Erie
- When
- April 29, 1:00 AM EST to 8:00 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Temperatures dipped below freezing for several hours causing extensive damage to crops and produce. Low temperatures were in the lower and middle 20s most areas.
Extreme Cold/Wind Chill, Northern Erie
- When
- April 29, 2:00 AM EST to 8:00 AM EST
- Where
- Northern Erie forecast zone
- Property damage
- $500,000
- Reported by
- ASOS
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Temperatures dipped below freezing for several hours causing extensive damage to crops and produce. As much as 80 percent of the grape crop was destroyed and damage to fruit trees was also significant. An automated sensor at Erie International Airport measured a low of 27 degrees.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, April 29 to 30, 2012$26 million · 4.5 in hail · 24 events
- Extreme Cold in Ohio, April 29, 2012$15 million · 17 events
- Rip Current in Florida, April 29, 20121 death · 1 injured · 1 event
- Flash Flooding and Flood in Kansas, April 29 to 30, 20121 death · 61 kt wind · 6 events
- Hail and Damaging Winds in Texas, April 29 to 30, 2012$35,000 · 2.75 in hail · 22 events
- Tornado and Flash Flooding in Oklahoma, April 29 to 30, 2012$13,000 · EF1 · 8 events
- Frost and Freeze in New York, April 29 to 30, 201217 events
- Hail and Damaging Winds in Kansas, April 29, 20121 in hail · 11 events
- Hail and Damaging Winds in Kansas, April 29, 20121 in hail · 10 events
- Flash Flood and Hail in Oklahoma, April 29 to 30, 20121.25 in hail · 6 events
- Flash Flooding and Hail in Missouri, April 29 to 30, 20121 in hail · 4 events
- Dense Fog in Maryland, April 29, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378409, 378411, 378410.